Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 183, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 21, 2025, 5:35 PM CDT for Ellis County, Trego County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2025, 5:35 PM CDT (22:35 UTC)
- Expired
- Jul 21, 2025, 5:59 PM CDT
- In force
- 24 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 953 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 1750 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -125 m²/s²
- 0-3 km storm-relative helicity
- -72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
448
WUUS53 KDDC 212235
SVRDDC
KSC051-195-212315-
/O.NEW.KDDC.SV.W.0183.250721T2235Z-250721T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
535 PM CDT Mon Jul 21 2025
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Trego County in west central Kansas...
Northwestern Ellis County in central Kansas...
* Until 615 PM CDT.
* At 534 PM CDT, a severe thunderstorm was located near Wakeeney,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public. At 524 PM CDT, the public reported quarter size
hail near Wakeeney.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northern Trego and northwestern Ellis Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3892 9989 3900 10006 3913 9990 3913 9949
TIME...MOT...LOC 2234Z 223DEG 14KT 3904 9984
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BENNETT1 follow-up statement
005 WWUS53 KDDC 212259 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 559 PM CDT Mon Jul 21 2025 KSC051-195-212308- /O.CAN.KDDC.SV.W.0183.000000T0000Z-250721T2315Z/ Trego KS-Ellis KS- 559 PM CDT Mon Jul 21 2025 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TREGO AND NORTHWESTERN ELLIS COUNTIES IS CANCELLED... The storm which prompted the warning has moved out of the area. Therefore, the warning has been cancelled. Remember, a Severe Thunderstorm Warning still remains in effect for western Trego County until 630 PM CDT! && LAT...LON 3892 9989 3900 10006 3913 9990 3913 9949 TIME...MOT...LOC 2257Z 223DEG 14KT 3911 9976 $$ BENNETT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:35 PM CDT, 3 hours earlier. Its key messages:
- Heat advisory in effect for eastern zones Monday afternoon, with heat index values of 103 to 109 degrees.
- Dry weather will prevail through Tuesday with continued very hot afternoons.
- Stronger south winds Tuesday, averaging 20 to 30 mph with gusts to 40 mph.
- Shower and thunderstorm chances expected to improve some Wednesday and Thursday.
- A significant heat wave is expected next weekend and next week.
Area forecast discussion, Jul 21, 2:35 PM CDT, 3 hours before
Area Forecast Discussion National Weather Service Dodge City KS 235 PM CDT Mon Jul 21 2025 .KEY MESSAGES... - Heat advisory in effect for eastern zones Monday afternoon, with heat index values of 103 to 109 degrees. - Dry weather will prevail through Tuesday with continued very hot afternoons. - Stronger south winds Tuesday, averaging 20 to 30 mph with gusts to 40 mph. - Shower and thunderstorm chances expected to improve some Wednesday and Thursday. - A significant heat wave is expected next weekend and next week. && .UPDATE... Issued at 232 PM CDT Mon Jul 21 2025 Temperatures in the mid to upper 90s with dew points in the 70s have combined to result in heat index values of 105-110 along the entire Route 283 corridor and therefore a Heat Advisory was introduced in Ness, Hodgeman, and Ford Counties until 7 PM CDT. && .DISCUSSION... Issued at 200 PM CDT Mon Jul 21 2025 Midday surface analysis and satellite imagery depicted a clear sky over SW KS, and light and variable surface winds. Winds will trend southerly and increase this afternoon in response to lee troughing, gusting 25-30 mph. The heat will continue, with heat advisory criteria (heat index 105+) again expected across eastern zones this afternoon. Thunderstorm potential is again muddled with uncertainty. Full sunshine and dewpoints in the mid to upper 60s will again yield strong instability, with CAPE > 3000 J/kg. Finding a forcing mechanism is difficult, but several CAM solutions and 12z NAM suggest development south of DDC 4-7 pm. High based multicells over a very hot boundary layer will be capable of outflow wind gusts of 50-60 mph. Added 20%/slight pops to the forecast into this evening, but a strong capping inversion aloft will greatly limit coverage. Models show minor cooling on Tuesday, with 850 mb temperatures trimming down 1-2C, and 500 mb heights eroding a notch. It will be hard to tell the difference, but most locations should be 1-2 degrees less hot Tuesday. Guidance also suggests slightly drier dewpoints compared to recently, in the lower 60s Tuesday afternoon. This may be a model artifact and not based on reality, as moist soils and green vegetation/evapotranspiration will still be placing moisture into the boundary layer. With the lower dewpoints, current grids show most of the eastern zones falling short of heat advisory criteria Tuesday (100-104, as opposed to 105-109). Not planning on a heat advisory for Tuesday, but this will need to be revisited. The difference that will be more noticeable will be an increased south wind, averaging 20-30 mph as lee troughing deepens to 997 mb over NE Colorado. Wind grids Tuesday follow the 90% ile of the NBM, or close to 12z MAV guidance. Tuesday's forecast is dry, given less moisture/instability, but did notice 12z NAM solution with a shortwave generating storms across western zones Tuesday afternoon. This is an outlier solution, so was ignored for now. Models show some more minor cooling Wednesday, with afternoon temperatures more restricted to the mid 90s. Apparent temperature grids for the eastern zones are well below heat advisory criteria, and a heat advisory is not expected to be required Wednesday. South winds will be strong, stronger than what the NBM suggests, averaging 20-30 mph with higher gusts. NBM pops for showers and thunderstorms remain in the chance category Wednesday and Thursday evenings as the monsoonal moisture plume shifts eastward onto the plains for a couple days. One more day with a small chance of a thunderstorm Friday. After that, strong midlevel ridging will build rapidly over the plains, with global models in agreement with a 600 dm, 500 mb high over/near SW KS early next week. This will end all rain chances completely this weekend and next week, and send afternoon temperatures soaring. NBM high temperature grids are already in the 100-104 range Sunday/Monday, and this is likely not hot enough. A significant heat wave appears probable, and we will begin messaging these impacts. CPC continues with much above normal temperatures in their 6-10 and 8-14 day outlooks through the end of July into early August. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1100 AM CDT Mon Jul 21 2025 VFR will continue through this TAF cycle. South winds will gust 23-27 kts at all airports through 00z Tue. Isolated thunderstorms are again possible during the 21z Mon - 06z Tue time frame, but coverage will be limited, with no confidence of impacts at the airports, so again kept this set of TAFs dry. Stronger south winds are expected after 15z Tue, gusting near 30 kts. && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ030-031-045- 046-064>066-078>081-088>090. && UPDATE...Bennett DISCUSSION...Turner AVIATION...Turner
Hazardous weather outlook, Jul 21, 2:36 AM CDT, 14 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 236 AM CDT Mon Jul 21 2025 KSZ030-031-043>046-061>066-074>081-084>090-220745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 236 AM CDT Mon Jul 21 2025 /136 AM MDT Mon Jul 21 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A heat advisory is in effect for our eastern counties this afternoon. See the latest heat messages for the latest information. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm chances increase Wednesday and Thursday. It is too early to tell if these storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 21, 4:43 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
443 PM CDT Mon Jul 21 2025
KSZ030-212230-
Trego KS-
443 PM CDT Mon Jul 21 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TREGO COUNTY
THROUGH 530 PM CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wakeeney, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Trego
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3907 9959 3890 9983 3899 9994 3913 9985
3913 9959
TIME...MOT...LOC 2143Z 223DEG 16KT 3899 9983
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BENNETTSpecial weather statement, Jul 21, 4:50 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
450 PM CDT Mon Jul 21 2025
KSZ088-212230-
Clark KS-
450 PM CDT Mon Jul 21 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CLARK COUNTY
THROUGH 530 PM CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
Acres, moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Ashland around 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3705 9977 3705 9990 3722 9999 3724 9972
TIME...MOT...LOC 2150Z 176DEG 9KT 3710 9983
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
BENNETTSpecial weather statement, Jul 21, 5:14 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
514 PM CDT Mon Jul 21 2025
KSZ089-212300-
Comanche KS-
514 PM CDT Mon Jul 21 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COMANCHE COUNTY
THROUGH 600 PM CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Coldwater, moving north at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Coldwater and Lake Coldwater around 520 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3719 9936 3721 9948 3738 9948 3738 9923
TIME...MOT...LOC 2214Z 191DEG 11KT 3723 9942
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BENNETTSpecial weather statement, Jul 21, 5:26 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
526 PM CDT Mon Jul 21 2025
KSZ030-212300-
Trego KS-
526 PM CDT Mon Jul 21 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN TREGO COUNTY THROUGH 600
PM CDT...
At 525 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms very near Wakeeney, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Wakeeney around 530 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3907 9959 3889 9994 3899 10009 3913 9993
3913 9959
TIME...MOT...LOC 2225Z 220DEG 11KT 3902 9987
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BENNETTSpecial weather statement, Jul 21, 5:29 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
529 PM CDT Mon Jul 21 2025
KSZ088-212315-
Clark KS-
529 PM CDT Mon Jul 21 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CLARK COUNTY THROUGH
615 PM CDT...
At 528 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Acres, moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern Clark
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 10000 3728 10001 3728 9969 3700 9973
TIME...MOT...LOC 2228Z 181DEG 11KT 3713 9987
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BENNETTLocal storm report, Jul 21, 5:34 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Dodge City KS
534 PM CDT Mon Jul 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM Hail WaKeeney 39.03N 99.88W
07/21/2025 M1.00 Inch Trego KS Public
&&
RCBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 4:18 PM CDT | Special Weather Statement | DDC | Clark | 27 min |
| Jul 21, 4:43 PM CDT | Special Weather Statement | DDC | Trego | 47 min |
| Jul 21, 4:50 PM CDT | Special Weather Statement | DDC | Clark | 40 min |
| Jul 21, 5:14 PM CDT | Special Weather Statement | DDC | Comanche | 46 min |
| Jul 21, 5:20 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 40 min |
| Jul 21, 5:26 PM CDT | Special Weather Statement | DDC | Trego | 34 min |
| Jul 21, 5:29 PM CDT | Special Weather Statement | DDC | Clark | 46 min |
| Jul 21, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 48 min |
| Jul 21, 5:52 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 38 min |
| Jul 21, 6:07 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 38 min |
| Jul 21, 6:12 PM CDT | Special Weather Statement | DDC | Comanche | 33 min |
| Jul 21, 6:18 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 42 min |
| Jul 21, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 52 min |
| Jul 21, 6:24 PM CDT | Special Weather Statement | DDC | Trego | 36 min |
| Jul 21, 6:39 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 66 min |
| Jul 21, 6:54 PM CDT | Areal Flood Advisory | DDC | Clark, Comanche | 3 hr |
| Jul 21, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 19 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.